Ayurveda

What are the Side Effects of Chemotherapy on the Digestive Tract?

Chemotherapy is a line of treatment in cancer where the patient is administered a combination of anti neoplastic (anti cancer) drugs. These drugs are meant to destroy the abnormally mutating (abnormal division of cells) cancer cells.

The side effects of chemotherapy on the digestive tract

are many, but mostly temporary in nature. Given below are the symptoms and steps of managing the digestive distress caused by chemotherapy.

Chemotherapy

Side Effects of Chemotherapy on the digestive tract

Nausea:

Nausea is the most common side effect observed. A lot of newer combination of drugs today causes a lot less nausea than before. Doctors generally do prescribe medications to relieve nausea during the treatment. However, the following measures can help with nausea.

  • Eat small meals spread out throughout the day. Avoid eating a lot at one go.
  • Food should be well chewed and eaten slowly.
  • Avoid drinking fluids one hour prior to the meal.
  • Drink water well at other times and keep yourself well hydrated.
  • In case where in taking food becomes a problem, try taking an anti nausea medicine half an hour prior to meal time.
  • Avoid heavy greasy fried food. Eat simple meals which are easy on the tummy. Avoid taking processed food with refined carbohydrates and simple sugars.
  • Try taking a light stroll post mealtime.

Diarrhea:

Chemotherapy medications work by rapidly killing fast dividing cells. This often results in diarrhea in the patient. The gastrointestinal lining is irritated and causes severe discomfort, pain and cramping with it. If diarrhea medications don’t subside them within 24 hours of treatment the physician should be immediately contacted. Otherwise following the home remedies below can bring you relief.

  • Eat food that has less of fiber. This will have a binding effect on the stools. Eat white flour based breads, rice, pastas, noodles, potatoes, eggs etc.
  • Keep yourself properly hydrated. Drink lots of fluids at room temperature.
  • Stay away from alcohol and caffeine.
  • Stay away from overtly oily and greasy food.
  • Stay away from milk products if you are lactose intolerant.

Constipation:

The medications used in chemotherapy can cause constipation. Lack of physical activity can further aggravate the condition. It can be taken off by adopting the following suggestions.

  • Include more fiber in diet, whole grains, vegetables and fruits.
  • Avoid milk, meat and eggs.
  • Drink lots of water at room temperature.
  • Try incorporating light exercises in your routine.

The

side effects of chemotherapy on the digestive tract

can be managed very well with the discussed home remedies. But if the above symptoms persist more than a day it will be a good idea to get in touch with the physician.

Leave a reply

Your email address will not be published. Required fields are marked *